MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Model Number G31511
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated that negative pressure and lubrication were not applied to the balloon prior to advancement.This is the most likely cause for the reported observation.Failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope can result in a leakage in the balloon material.Negative pressure will aid in balloon preservation and optimize balloon performance.The instructions for use contain the following precaution: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the instructions for use direct the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Balloon material and catheter damage can occur if they come into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that neither lubrication nor negative pressure were applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
Per medwatch form ((b)(4)) "during the procedure, the esophageal balloon dilator popped while in the process of stage 2 inflation (from 60 psi to 90 psi).It was noticed and immediately removed from the patient without difficulty.There was no harm to the patient.What was the original intended procedure? gastroscopy esophageal balloon dilatation".(the medwatch form indicated that this event occurred in (b)(6) 2018.The exact date is unknown.).
 
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.Photos were provided and reviewed.An evaluation of the photos provided by the user confirmed the report.The photos provided show the detached portion of the balloon tip along with a portion of the balloon.Photos of the rest of the device were not provided.Without return of the complaint device, a complete evaluation could not be performed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.It is unknown if the user applied negative pressure and lubrication to the balloon prior to advancement.Failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope can result in a leakage in the balloon material.Negative pressure will aid in balloon preservation and optimize balloon performance.The instructions for use contain the following precaution: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the instructions for use direct the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Balloon material and catheter damage can occur if they come into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.H3 other text : investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.Photos were provided and reviewed.An evaluation of the photos provided by the user confirmed the report.The photos provided show the detached portion of the balloon tip along with a portion of the balloon.Photos of the rest of the device were not provided.Without return of the complaint device, a complete evaluation could not be performed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.It is unknown if the user applied negative pressure and lubrication to the balloon prior to advancement.Failure to apply negative pressure and lubrication to the balloon prior to advancement through the endoscope can result in a leakage in the balloon material.Negative pressure will aid in balloon preservation and optimize balloon performance.The instructions for use contain the following precaution: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the instructions for use direct the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Balloon material and catheter damage can occur if they come into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was reported on 05/14/2018 to the fda: "per medwatch form (3302260000-2018-8003) "during the procedure, the esophageal balloon dilator popped while in the process of stage 2 inflation (from 60 psi to 90 psi).It was noticed and immediately removed from the patient without difficulty.There was no harm to the patient what was the original intended procedure?: gastroscopy esophageal balloon dilatation".(the medwatch form indicated that this event occurred in (b)(6) 2018.The exact date is unknown.)" a photo was received on 05/14/2018 that depicted the tip of a balloon that was separated from the rest of the device.The following was received on 05/17/2018 from a nurse regarding the detached portion: ¿the tip was retrieved from the patient after equipment failure.It fell off when the balloon popped.The tip was retrieved with a snare.¿ in addition, it was determined that it was unknown if negative pressure and lubrication had been applied.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7512695
Report Number1037905-2018-00202
Device Sequence Number1695552
Product Code KNQ
UDI-Device Identifier00827002315112
UDI-Public(01)00827002315112(17)201010(10)W3924453
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG31511
Device Catalogue NumberQD-20X8
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Device Age5 MO
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/14/2018
Initial Report FDA Received Date05/14/2018
Supplement Report FDA Received Date06/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Patient Weight52